Know Your Treats: Some Natural Ingredients Can Cause Accidental Drug Positives

by Glenye Oakford | Dec 26, 2017, 3:00 PM EST

Photo Credit: Kim Russell Photo

If you like to reward your horse with edible treats, remember to be mindful of exactly what you’re feeding: some natural ingredients, like honey and licorice, can cause an accidental drug positive.

“You may think something sounds familiar and benign, but you don’t necessarily know what’s in it,” said Dr. Stephen Schumacher, DVM, chief administrator of US Equestrian’s Equine Drugs and Medications Program. “You know the plant, but you might not know what its active constituents might be.”

A variety of common and innocent-sounding ingredients can cause unexpected positives. Any tea extract can contain caffeine, even those that have been “decaffeinated.” Some honey can also contain caffeine. Poppy seeds can contain amounts of morphine that can be enough to trigger a positive. The forbidden substance eugenol occurs naturally in such foods as licorice, cloves, vanilla, nutmeg, and celery.

Want to Be Sure? Call the Experts!

Photo Credit: Taylor Pence Photogrpahy

Not sure about your treats? Call the Equine Drugs and Medications Program at 1-800-633-2472, give them the complete list of ingredients, and they’ll check it out.

“We don’t want to discourage people from doing this for their horses, but you have to be careful,” said Schumacher. “We’d rather educate than adjudicate! No question is too silly to ask—just give us a call. If you submit a list, we can look at the individual ingredients and respond back to you. It’s all part of being a US Equestrian Federation member.”